Idaho, 2007

Heavy Snow in Idaho, February 27, 2007

February 27, 2007 · NWS BOI · 1 event in 1 county or zone

A moist theta-E ridge, a developing 700 mb low, and an upper level jet speed maximum lifted a negatively tilted trough through South Central Idaho early on the 27th producing heavy snow showers in Twin Falls County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A moist theta-E ridge, a developing 700 mb low, and an upper level jet speed maximum lifted a negatively tilted trough through South Central Idaho early on the 27th producing heavy snow showers in Twin Falls County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 26, 9:00 PM MST, 3 hours earlier.

Area forecast discussion, Feb 26, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
900 PM MST MON FEB 26 2007

.DISCUSSION...LARGE POOL OF COOL MOIST AIR OVER THE PACIFIC
NORTHWEST INCLUDING ALL OF IDAHO. THIS AIRMASS WILL BE SLOW TO MOVE
OUT OF THE AREA THUS COOL TEMPERATURES AND SHOWERS IN THE FORECAST
THROUGH THE COMING WEEKEND. THERE WILL LIKELY BE MANY BANDS OF
PRECIP MOVING OVER THE AREA WITH SUBSTANTIAL BREAKS BETWEEN THE
BANDS. AS THE MAIN POOL OF COOL AIR MOVES EAST THURSDAY WE COULD BE
IN STORE FOR A GOOD OVER RUNNING PRECIP EVENT THURSDAY NIGHT INTO
FRIDAY MORNING. VERY MOIST AIR MOVING OVER THE RECEDING COLD POOL
COULD PRODUCE FAIR AMOUNT OF PRECIPITATION. CURRENT FORECAST HAS
THIS ALL WELL IN HAND SO NO CHANGES.

&&

.AVIATION...CONVECTIVE SNOW SHOWERS HAVE BECOME ISOLATED THIS
EVENING AS THE AIRMASS GRADUALLY STABILIZES WITH SURFACE HEATING CUT
OFF. CONDITIONS ARE MAINLY VFR WITH LOCAL IFR NEAR CONVECTION.
WIDELY SCATTERED SNOW SHOWERS WILL REDEVELOP TUESDAY AFTERNOON
MAINLY OVER THE MOUNTAINS AND IN THE MAGIC VALLEY AREA. WINDS ALOFT
WILL BE LIGHT TO MODERATE FROM THE SOUTHWEST. SURFACE WINDS WILL BE
LIGHT TO MODERATE FROM THE SOUTHEAST.

&&

.PREV DISCUSSION...TONIGHT THROUGH WEDNESDAY...A MOIST THETA-E
RIDGE WILL DRIFT NORTHEAST FROM NE CA THIS AFTERNOON TO CENTRAL
IDAHO TUESDAY MORNING. A DEVELOPING 700 MB LOW WILL DRAG A COLD
FRONT THROUGH THE REGION. THE LOW WILL ALSO ENHANCE SNOW...AND
VALLEY RAIN AND SNOW UNTIL 6Z BELOW 3500 FEET...OVER SE OREGON
TONIGHT AND OVER SOUTH CENTRAL IDAHO THROUGH AROUND 18Z TUESDAY
MORNING. AN UPPER LEVEL SPEED MAX AROUND 50KTS AT H5 OVER CENTRAL
CALIFORNIA WILL LIFT A PORTION OF A NEGATIVELY TILTED TROUGH THROUGH
SE OREGON THIS EVENING AND SW IDAHO TONIGHT. WITH THESE FEATURES AN
AXIS OF INSTABILITY WITH ISOLATED THUNDERSTORMS IS EXPECTED FROM THE
BLUES THROUGH JORDAN VALLEY THIS EVENING. DENDRITIC GROWTH LIFT AND
DEEP MOISTURE IS FAVORABLE AT BOISE AROUND 2Z AND AGAIN ABOUT 11Z.
FOR TUESDAY NIGHT INTO OREGON AND FOR WEDNESDAY ACROSS SW IDAHO YET
ANOTHER SURGE OF PACIFIC MOISTURE WITH WETTING VALLEY RAIN AND A
ROUND OF MODERATE MOUNTAIN SNOW IS EXPECTED FROM A SYSTEM WHICH AT 2
PM WAS AROUND 40-45N AND 130W OR 700 MILES WEST OF BOISE. HIGHS
WEDNESDAY ARE EXPECTED TO BE THE COOLEST OVER THE AREA SINCE POST
COLD FRONTAL FLOW LAST FRIDAY AND ABOUT 10F COLDER THAN NORMAL.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...COLD TROUGH DIRECTLY
OVER THE INTERMOUNTAIN WEST WEDNESDAY NIGHT INTO THURSDAY FOR
SEASONABLY COOL TEMPERATURES AND CONTINUED CHANCES FOR SNOW SHOWERS.
AM EXPECTING THURSDAY MORNING TO BE THE COOLEST MORNING OF THE WEEK
WITH THE GFS INDICATING 500 MB TEMPERATURES AROUND 36 DEGREES BELOW
ZERO. SYSTEM WILL BEGIN TO SHIFT OUT OF THE AREA THURSDAY EVENING
INTO FRIDAY MORNING...THOUGH SCATTERED SHOWERS WILL STILL LINGER.
WARM FRONT WILL SPREAD ADDITIONAL PRECIPITATION ACROSS THE CWA
DURING THE DAY ON FRIDAY AND SO I ADJUSTED POPS UPWARD. THIS WARM
ADVECTIVE PATTERN WILL HELP TO MODERATE TEMPERATURES AND BY SATURDAY
TEMPERATURES WILL RETURN TO NEAR NORMAL. A DIRTY RIDGE BEGINS TO
BUILD INTO THE WEST ON SATURDAY...WHICH IS WHERE PREVIOUS MODEL RUNS
HAD A VAST DISAGREEMENT. WHILE THE AMPLIFICATION OF THE RIDGE
CURRENTLY VARIES BETWEEN MODELS...THEY ALL AGREE ON RIDGING TAKING
PLACE FOR THE WEEKEND. MOISTURE WILL STILL FLOW UNDER THE RIDGE AND
SO HAVE KEPT POPS CLOSE TO CLIMATOLOGY FOR SATURDAY. RIDGING BEGINS
TO DETERIORATE AND DRIFT EASTWARD LATE SUNDAY...WHILE MAINTAINING
DEEP MOISTURE THROUGH THE END OF THE PERIOD.  WEAK SOUTHWESTERLY
FLOW CONTINUES...HOWEVER...KEEPING TEMPERATURES NEAR NORMAL. HAVE
INCREASED CONFIDENCE IN THIS SOLUTION...AS ECMWF/GFS HAVE BECOME
MORE IN PHASE SINCE PREVIOUS MODEL RUN.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION.........PRF
AVIATION............JT
PREV SHORT TERM.....VM
PREV LONG TERM...DF/MT
Hazardous weather outlook, Feb 26, 5:12 AM MST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
512 AM MST MON FEB 26 2007

IDZ011>016-028>030-ORZ061>064-271215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
512 AM MST MON FEB 26 2007 /412 AM PST MON FEB 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Twin Falls County

When
February 27, 12:00 AM MST to 6:00 AM MST
Where
Southern Twin Falls County forecast zone
Reported by
COOP Observer
Coordinates
42.356, -114.667 (the zone’s center; the record gives no point)

Four to five inches of snow fell in the Southern Twin Falls County zone from midnight to six A.M.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15444.